Medicine:Drug-induced autoimmune hemolytic anemia

From HandWiki
Drug-induced autoimmune heamolytic anemia
SpecialtyHematology

Drug-induced autoimmune hemolytic anemia is a form of hemolytic anemia.

In some cases, a drug can cause the immune system to mistakenly think the body's own red blood cells are dangerous, foreign substances. Antibodies then develop against the red blood cells. The antibodies attach to red blood cells and cause them to break down too early. It is known that more than 150 drugs can cause this type of hemolytic anemia.[1] The list includes :

Penicillin in high doses can induce immune mediated hemolysis[3] via the hapten mechanism in which antibodies are targeted against the combination of penicillin in association with red blood cells. Complement is activated by the attached antibody leading to the removal of red blood cells by the spleen.

The drug itself can be targeted by the immune system, e.g. by IgE in a Type I hypersensitivity reaction to penicillin, rarely leading to anaphylaxis.

See also

References

  1. Barcellini, Wilma (2015-10-01). "Immune Hemolysis: Diagnosis and Treatment Recommendations". Seminars in Hematology. Anemia in Clinical Practice 52 (4): 304–312. doi:10.1053/j.seminhematol.2015.05.001. ISSN 0037-1963. PMID 26404442. http://www.sciencedirect.com/science/article/pii/S0037196315000463. 
  2. MedlinePlus Encyclopedia Drug-induced immune hemolytic anemia
  3. Stroncek, David; Procter, Jo L.; Johnson, Judy (2000). "Drug-induced hemolysis: Cefotetan-dependent hemolytic anemia mimicking an acute intravascular immune transfusion reaction". American Journal of Hematology 64 (1): 67–70. doi:10.1002/(SICI)1096-8652(200005)64:1<67::AID-AJH12>3.0.CO;2-Z. PMID 10815791. 

External links

Classification